Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 13, NWS Wilmington, NC

May 30, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 30, 2019, 7:45 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 31, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 30, 2019, 7:45 PM EDT (23:45 UTC)
In effect from
May 31, 2019, 6:00 AM EDT
Expired
May 31, 2019, 7:51 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WHUS42 KILM 302345
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
745 PM EDT Thu May 30 2019


NCZ106-108-SCZ054-056-310930-
/O.NEW.KILM.BH.S.0013.190531T1000Z-190601T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
745 PM EDT Thu May 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Friday through Friday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing beaches in the area Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
4 follow-up statements
692 
WHUS42 KILM 310837
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
437 AM EDT Fri May 31 2019


NCZ106-108-SCZ054-056-010000-
/O.CON.KILM.BH.S.0013.190531T1000Z-190601T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
437 AM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT today through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing beaches in the area Friday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
43
483 
WHUS42 KILM 311415
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
1015 AM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

NCZ106-108-SCZ054-056-312215-
/O.CON.KILM.BH.S.0013.000000T0000Z-190601T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1015 AM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing beaches in the area through this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
569 
WHUS42 KILM 311928
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
328 PM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

NCZ106-108-SCZ054-056-010000-
/O.CON.KILM.BH.S.0013.000000T0000Z-190601T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
328 PM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing beaches in the area through this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
819 
WHUS42 KILM 312351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
751 PM EDT Fri May 31 2019

NCZ106-108-SCZ054-056-010100-
/O.CAN.KILM.BH.S.0013.000000T0000Z-190601T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
751 PM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Beach Hazards Statement.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 7:26 PM EDT, 19 minutes earlier.

Area forecast discussion, May 30, 7:26 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
726 PM EDT Thu May 30 2019

.SYNOPSIS...
The heat will finally start to gradually ease on Friday. A line
of gusty thunderstorms will affect some locations in the late
afternoon. High pressure will trend temperatures back to normal
on Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 300 PM Thursday...Heat continues across the Carolinas as
drought conditions worsen. The latest U.S. Drought Monitor shows D1
(moderate drought) conditions extending along the coast with D0
(abnormally dry) extending a bit farther inland. In Wilmington
rainfall over the past 120 days is almost seven inches below normal
or 55% percent of normal, and today's the 18th consecutive day with
no measurable rainfall.

Unless an isolated shower or t-storm can fire up in the next few
hours across the Sandhills or along the seabreeze boundary, dry
weather should continue through the night. A westerly low-level jet
with 25-30 kt winds at 1000 feet AGL should help keep the boundary
layer from stratifying out too much tonight. Recent MOS performance
has shown a tendency for models to run as much as 3-5 degrees too
cool with nighttime lows, so my forecast ranges from the mid to
upper 70s for most locations. Beaches of Brunswick County could even
see lows around 80 degrees tonight! These could be among the warmest
daily low temperatures ever recorded this early in the year.

A cold front will sink south across North Carolina Friday ahead of
an approaching shortwave trough. Temperatures shouldn't reach quite
as hot as we've seen recently, remaining in the mid 90s for most
locations away from the seabreeze. Models suggest convection will
develop across central NC as cooler mid-level temperatures
associated with the shortwave advect overhead late in the day.
Instability of 1000-2000 J/kg and respectable wind shear for this
late in the season should help organize storms into multicell
clusters and perhaps bowing line segments, sinking south-
southeastward. If storms become severe (we're in an SPC 'marginal
risk') strong winds and possibly some hail are the primary expected
risks.

The cold front should sweep off the coast shortly after midnight
with slightly cooler and drier air advecting in on northwest winds.

Record highs for Friday May 31
Wilmington            98 in 1953
Florence             102 in 1953
North Myrtle Beach    98 in 1953
Lumberton             99 in 2011

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Generally dry northwesterly flow anticipated
Saturday and Saturday night. 20-ish POPs cannot be ruled out with
surface trough in the area; the rain chances minimized by the
northwesterly flow and very weak surface convergence associated with
the trough. Highs not far from 90 and lows near 70 not as warm as
recent weather but still solidly above climatology.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Though the long term does not offer any
appreciable rain chances it does at least offer more seasonable
temperatures in start contrast to many recent days. Surface high
pressure building in from the north will bring the only truly
seasonable period Monday night through Tuesday night with lows in
the mid 60s and highs in the low to mid 80s. Thereafter it will turn
a few degrees warmer in weak return flow.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 0Z....Predominantly VFR. Mostly clear skies overnight with
few passing high clouds. Slight chance of stratus overnight off
the coast at ILM, but confidence too low for TAF inclusion. Cloud
deck around 5 kft will develop tomorrow afternoon ahead of an
approaching cold front. Chance for thunderstorms tomorrow afternoon
and evening, with marginal risk for an isolated severe storm, but
have kept VCTS out of TAFs for now due to uncertainty in possible
coverage. Southwest winds throughout TAF period, with gusts between
15 and 20 kts at coastal terminals through tomorrow.

Extended Outlook...Mainly VFR into next week. Slight chance MVFR
each morning in low stratus/fog, isolated to scattered TSTMs
possible late Fri through Sat night.

&&

.MARINE...
As of 300 PM Thursday...High pressure extends east-west across
Florida and well out into the Atlantic. Southwest winds continue
this afternoon across the Carolinas and should remain at a solid 15-
20 knots through the night, gradually building seas near Cape Fear
to 4-6 feet. For this reason a Small Craft Advisory has been issued
for the North Carolina waters for tonight into Friday morning.

A cold front dipping south from Virginia will enter North Carolina
Friday afternoon, sinking south into southeastern NC and
northeastern SC Friday night. This front could be accompanied by a
line of thunderstorms with gusty winds. Synoptic winds should shift
to northwest behind the front after midnight.

Seas currently range from 3-5 feet, highest near Cape Fear. Spectral
wave analysis shows dominant wave period is around 6 seconds with
virtually no longer period swell present.

Light and somewhat variable flow Saturday and Saturday night with
a very weak low just to our south keeping gradient poorly defined.
As a more typical inland trough forms on Sunday winds will become
southwesterly and increase by just a few knots. High pressure then
builds in from the north on Monday turning winds northerly and
possibly introducing a 3 ft wave to the forecast. As the high builds
into Tuesday a slight veer to NE expected.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252.

&&

NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...VAO
Hazardous weather outlook, May 30, 3:26 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
326 PM EDT Thu May 30 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
311100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
326 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-311100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
326 PM EDT Thu May 30 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-311100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
326 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, May 30, 7:31 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
731 PM EDT Thu May 30 2019

NCZ087-096-310030-
Robeson NC-Bladen NC-
731 PM EDT Thu May 30 2019

...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON AND NORTHWESTERN
BLADEN COUNTIES UNTIL 830 PM EDT...

At 729 PM EDT, Doppler radar was tracking a couple of strong
thunderstorms over Red Springs and Parkton, moving northeast at 25
mph.

Wind gusts of 35 to 50 mph will be possible with this storm.

Locations impacted include...
Red Springs, St. Pauls, Rex, Duart, Shannon, Buie, Tobermory,
Wakulla, Prospect, Jerome, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3484 7890 3485 7880 3485 7855
      3468 7926 3484 7933 3483 7919 3495 7903
TIME...MOT...LOC 2329Z 248DEG 24KT 3480 7922

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:16 PM EDTSmall Craft AdvisoryILM29 hr
May 30, 7:31 PM EDTSpecial Weather StatementILMRobeson59 min

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.